The Food and Drug Administration (FDA) has approved the updated safety label for the testosterone gel Axiron to include new warnings for abuse and dependence. The warning is being placed on all testosterone replacement therapies as well as anabolic androgenic steroids (AAS).
“Testosterone has been subject to abuse, typically at doses higher than recommended for the approved indication in combination with other anabolic androgenic steroids,” the FDA warned in a Safety Announcement informing the public of the required new warnings.
Axiron is intended for men with hypogonadism, a condition in which the body does not produce enough testosterone due to disease, defect or injury. It is not intended for men with age-related hypogonadism, though manufacturers of testosterone products have pushed the hormone for men suffering from so-called Low T, which drug companies claim can cause symptoms such as low libido, weight gain, and muscle loss.
In its warning, the FDA said that abuse or overuse of testosterone treatments, especially in conjunction with AAS, is associated with serious health problems affecting the heart, brain, liver, mental health and endocrine system. Reported serious adverse events associated with use include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility. Men who have abused these drugs have also reported withdrawal symptoms including depression, fatigue, irritability, loss of appetite, decreased libido and insomnia.
The new warnings alert doctors that “If testosterone abuse is suspected, check serum testosterone concentrations to ensure they are within therapeutic range. However, testosterone levels may be in the normal or subnormal range in men abusing synthetic testosterone derivatives. Counsel patients concerning the serious adverse reactions associated with abuse of testosterone and anabolic androgenic steroids. Conversely, consider the possibility of testosterone and anabolic androgenic steroid abuse in suspected patients who present with serious cardiovascular or psychiatric adverse events.”